By Topic

On the Asymptotic Optimality of First-Fit Storage Allocation

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
Coffman, E.G. ; AT& T Bell Laboratories ; Kadota, T. ; Shepp, L.A.

Suppose requests to store files arrive at a storage facility in a Poisson stream at rate 1. Each file is allocated storage space on arrival and each remains independently for an exponential time with mean l/p. The lengths of the files are assumed to be independent with common distribution F. Each file is placed in the lowest addressed contiguous sequence of locations large enough to accommodate the fre at its arrival time. This is the so-called first-fit storage discipline. We conjecture that first-fit is asymptotically optimal in the sense that the ratio of expected empty space to expected occupied space tends to zero as p → 0, i.e., as the occupied space tends to ∞. This conjecture seems very hard to prove, but it has been proved for constant file lengths [1], i.e., when F degenerates. We are unable to prove the conjecture but give a graphic display of the results of a Monte Carlo simulation which makes it very convincing.

Published in:

Software Engineering, IEEE Transactions on  (Volume:SE-11 ,  Issue: 2 )